Iowa, 2025Hail and Damaging Winds in Iowa, June 11, 2025
June 11, 2025 · NWS DMX · 32 events in 10 counties and zones
A surface boundary oriented roughly west southwest to east northeast over northern Iowa provided a genesis region for thunderstorms on June 11 2025. Storms developing along this boundary moved into a very unstable environment south and east of the boundary, boasting MLCAPE values of 2500 to 3000 J/kg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $123,000
- Crop damage
- None recorded
- Events
- 32
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface boundary oriented roughly west southwest to east northeast over northern Iowa provided a genesis region for thunderstorms on June 11 2025. Storms developing along this boundary moved into a very unstable environment south and east of the boundary, boasting MLCAPE values of 2500 to 3000 J/kg. Most of the better wind shear was located along and north of this boundary, but effective shear values of 30 to 40 kts along and just south of this boundary were sufficient for organized storms. Surface temperatures were also quite warm in the warm sector, with afternoon temperatures in the 90s but dewpoints only in the upper 50s to low 60s, resulting in inverted-V soundings and an environment conducive for strong cool production and downburst winds. Thunderstorms were initially discrete, producing strong downburst winds and hail. One storm in far northern Iowa, nearest to the boundary and within a more sheared environment, exhibited supercellular characteristics and produced a very strong rear-flank downdraft (RFD). Wind gusts of over 70 mph were observed with this RFD, some of which extended multiple miles south of the main storm. Personal weather stations showed a nearly 30 degree Fahrenheit temperature drop and 5 to 10 millibar pressure increase accompanying these winds as the RFD/cold pool passed through. The strong winds resulted in tree and building damage beginning near Emmetsburg through Algona and into Belmond. Another storm near Dows produced a healthy core which promptly collapsed, producing a microburst which damaged a machine shed on a farm outside Dows. Upon reaching north central Iowa, storms began to grow upscale as cold pools congealed, transitioning into a linear mode. While this transition occurred, the gust front began to outrun the storms, but continued to produce strong 50 to 60 mph winds as it trudged eastward. A plume of dust accompanied this gust front upon it's arrival in northeastern Iowa. Eventually, storms reoriented themselves along the leading edge of the cold pool, producing more tree damage and power outages throughout the Cedar Falls/Waterloo area. Strong winds continued into Tama county and eastern Black Hawk county, where a semi truck and trailer was overturned on Highway 20. Storms eventually departed the DMX forecast area in the early evening, but continued producing strong winds as they moved through eastern Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 11, 1:18 PM CST, 1 hour 22 minutes earlier. Its key messages:
- Severe storms possible over northern Iowa this afternoon into mid- evening with main hazards being damaging wind gusts and large hail
- Locally heavy rainfall tonight over northern Iowa with isolated flash flooding possible with these chances highest in urban areas or over smaller basins
- Lull in storm coverage Thursday morning with additional storms in the afternoon and early evening with limited severe chances
- Not a washout, but chances for storms at times into early next week with organized storms possible early next week
Area forecast discussion, Jun 11, 1:18 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
218 PM CDT Wed Jun 11 2025
.KEY MESSAGES...
- Severe storms possible over northern Iowa this afternoon into mid-
evening with main hazards being damaging wind gusts and large hail
- Locally heavy rainfall tonight over northern Iowa with
isolated flash flooding possible with these chances highest in
urban areas or over smaller basins
- Lull in storm coverage Thursday morning with additional storms
in the afternoon and early evening with limited severe chances
- Not a washout, but chances for storms at times into early next
week with organized storms possible early next week
&&
.DISCUSSION...
Issued at 218 PM CDT Wed Jun 11 2025
A more active period of thunderstorm chances is in store over
the next week largely driven by shortwave troughs being carried
through the low amplitude flow. This flow can be viewed on the
upper level water vapor imagery from GOES-East with one wave
over the Dakotas and Nebraska and another nearing the northern
Rockies. This first shortwave is reaching the state this
afternoon interacting with a stationary front that is draped
over far northern Iowa from just north of Sheldon to just north
of Algona to north of Waterloo. This front has provided some
level of convergence despite the weak surface flow with a storm
along the Iowa/Minnesota border. Expectation is that additional
storms will be able to form along northern Iowa this afternoon
and push eastward into early this evening. Now, the weak flow
does result in weaker effective shear despite the traditional
deep shear values looking favorable for storm organization.
Surface based CAPE values over 1500 J/kg are common south of the
front already this afternoon and with the dry mid-level air,
downdraft CAPE values are over 1000 J/kg. The steep low level
lapse rates and still more than sufficient SBCAPE values should
allow for good parcel acceleration on storm development phase
that pushes past the 12kft freezing level and into the hail
growth zone. This will result in a large hail threat. Further,
the large downdraft CAPE values, inverted V soundings, and
surface dewpoint depressions over 20 degrees F also point to the
hazard of damaging wind gusts. This is shown in various
convective allowing models (CAMs) such as the 12z HRRR, 0/12z
ARW cores, and 12z FV3, which have small, but varying swaths of
severe wind gusts (>50 knots/58 mph) over northern Iowa this
afternoon into early this evening. Already have seen severe
gusts up in WFO Sioux Falls service area with the one storm this
afternoon.
This first wave of storms will exit into northeast Iowa mid to late
evening, but regeneration of additional storms is expected over
Siouxland as a weak low level jet points into that region,
especially late tonight into the overnight. While severe
weather is not expected, locally heavy rainfall will be possible
as these storms track roughly eastward following the weak
850-300mb flow along the stalled front over northern Iowa.
Efficient rainfall is certainly possible given the deep warm
cloud depths and precipitable water values over 1.5 inches
pooling along the boundary. Rain totals of 1 to 2 inches are
possible somewhere along this boundary whether in northern Iowa
or southern Minnesota. A few CAMs (e.g. ARW, HRRR, FV3) also
show amounts over 4 inches in varying locations, with these CAMs
impacting the localized probability matched mean of the 12z
HREF. Flash flood guidance (FFG) values over northern Iowa range
from 1.75 to 2 inches for 1 hour, 2 to 2.5 inches for 3 hours,
and 2.5 to 3 inches for 6 hour. With relative soil moisture
(RSM) percentiles in the normal range (30th to 70th percentile)
at the 0-10cm and 10-40cm layers, the FFG seems a bit low from
an empirical sense for mid-June. So, urban areas and/or smaller
basins, if the higher rainfall moves over those areas, could
have isolated flash flooding. As for rivers, monthly average
USGS streamflows are average and there is capacity and
expectation at this point is mainly within stream bank rises.
The exception would be if one of those higher QPF CAM solutions
verifies and this could result in more than within stream bank
rise.
As we move into Thursday, there should become a minimum in coverage
of any showers or storms in the morning hours that lasts into at
least part of the afternoon. The second shortwave nearing the
northern Rockies today looks to pass largely north of the state
Thursday afternoon and night. This would keep the focus for much of
the storm activity north of the state, though a few storms may move
across northern Iowa mid to late afternoon into the early evening
hours. These could pose an isolated hail or gusty winds threat and
is currently captured in the day 2 SPC outlook. Further south
outside the marginal risk area, a few storms may develop during peak
heating over central Iowa. Instability may reach 1000 J/kg, but
shear is weak so outside of perhaps some sub-severe hail and wind
gusts as storms collapse, the activity over central Iowa looks to be
more of the sub-severe variety. Depending on where the rain falls
tonight (Wednesday night/early Thursday) will determine what kind of
flash flooding or river flooding risk, if any, will exist later on
Thursday.
Low shower and storm chances will persist in parts of the state,
mainly northern and eastern Iowa on Friday as shortwave energy
passes north of the state and a 500mb closed low drifts
northeastward over Missouri. A front may clear the state by Saturday
with this weekend favoring drier, though not fully dry conditions.
The machine learning/artificial intelligence (ML/AI) severe
probabilities are also low or non-existent in this period. Chances
for more organized storms may develop as a warm front lifts over the
region and Iowa returns to the warm sector early next week.
Instability and shear parameter space would point to some strong to
severe storm risk with this supported in the ML/AI severe
probabilities as well.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1241 PM CDT Wed Jun 11 2025
VFR conditions will prevail at DSM and OTM through the period,
but showers and storms will bring at least one or more intervals
of restrictions to the other terminals late this afternoon into
tonight. For ALO and MCW, higher confidence in storms passing
over these terminals late this afternoon/early this evening to
provide TEMPO group, though AMD to impacts is possible. After
those storms move through, activity should focus over far
northern Iowa and have long period of VCSH/PROB30 TSRA to cover
those chances at MCW. For FOD, storm chances are higher north
of this terminal, but close enough to warrant a PROB30 group.
Finally, low ceilings are expected to develop before sunrise
over the northern terminals before dissipating through the
morning hours.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Ansorge
AVIATION...Ansorge
Hazardous weather outlook, Jun 11, 6:49 AM CST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
749 AM CDT Wed Jun 11 2025
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-121300-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
749 AM CDT Wed Jun 11 2025
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Thunderstorms will develop late this afternoon and evening across
northern Iowa, possibly reaching as far south as central Iowa. Some
of the stronger storms will be capable of producing large hail and
gusty winds. Heavy rainfall will also be possible, especially as
rain and storms redevelop tonight over northern Iowa.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Additional thunderstorm chances are forecast at intervals from
Thursday through Tuesday. Some stronger storms may produce gusty
winds in western and northwestern Iowa late Thursday night. Any
severe weather threats from Friday onward will be better assessed in
the coming days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed across the northern half of Iowa
later today.
Thunderstorm Wind, Palo Alto
- When
- June 11, 2:40 PM CST
- Where
- Palo Alto County, 1.01 mi E of Emmetsburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.120, -94.680
Strong wind gusts with large branches down reported in Emmetsburg.
Thunderstorm Wind, Palo Alto
- When
- June 11, 2:51 PM CST
- Where
- Palo Alto County, 4.1 mi NE of Emmetsburg
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.160, -94.640
Gust reported by personal weather station.
Hail, Emmet
- When
- June 11, 3:01 PM CST
- Where
- Emmet County, 0.85 mi SE of Ringsted
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.290, -94.510
Thunderstorm Wind, Palo Alto
- When
- June 11, 3:04 PM CST
- Where
- Palo Alto County, 2.62 mi ENE of Rodman
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.040, -94.480
Wind gust observation from a personal weather station near Rodman.
Hail, Kossuth
- When
- June 11, 3:09 PM CST
- Where
- Kossuth County, Fenton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.220, -94.430
Thunderstorm Wind, Kossuth
- When
- June 11, 3:18 PM CST
- Where
- Kossuth County, 2.81 mi S of Hobarton
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Public
- Coordinates
- 43.040, -94.330
Wind gust measured from a personal weather station near Algona.
Thunderstorm Wind, Kossuth
- When
- June 11, 3:27 PM CST
- Where
- Kossuth County, 0.69 mi N of Algona Muni Arpt
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.080, -94.270
Wind gust measured at the Algona Airport.
Thunderstorm Wind, Kossuth
- When
- June 11, 3:29 PM CST
- Where
- Kossuth County, 0.5 mi E of Algona
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $11,000
- Reported by
- Trained Spotter
- Coordinates
- 43.070, -94.220
Multiple trees damaged with medium to large limbs down. One tree broken off at the base. One outbuilding damaged. Time estimated from radar.
Thunderstorm Wind, Kossuth
- When
- June 11, 3:29 PM CST
- Where
- Kossuth County, 0.86 mi NE of Algona
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.080, -94.220
Social media picture of medium to large tree branch sent through house roof. Time estimated from radar.
Hail, Kossuth
- When
- June 11, 3:45 PM CST
- Where
- Kossuth County, 0.5 mi E of Wesley
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.080, -93.990
Nickel size hail near Wesley.
Hail, Hancock
- When
- June 11, 3:59 PM CST
- Where
- Hancock County, 2.13 mi SSE of Hutchins
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.070, -93.890
Hail ranging from dime to nickel sized.
Hail, Hancock
- When
- June 11, 4:03 PM CST
- Where
- Hancock County, 1.01 mi E of Corwith
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.980, -93.950
Quarter sized or a touch larger hail east of Corwith on 150th St. Reported by Corwith Fire.
Thunderstorm Wind, Wright
- When
- June 11, 4:20 PM CST
- Where
- Wright County, 0.51 mi W of Olaf
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.880, -93.730
Wind gust measured by a personal weather station.
Thunderstorm Wind, Wright
- When
- June 11, 4:39 PM CST
- Where
- Wright County, 1.71 mi NW of Clarion Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.750, -93.770
Wind gust reported by AWOS station KCAV Clarion Airport.
Thunderstorm Wind, Wright
- When
- June 11, 4:39 PM CST
- Where
- Wright County, 0.51 mi W of Belmond
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 42.850, -93.610
Trees down in Belmond. Small to large tree branches down in Belmond.
Thunderstorm Wind, Wright
- When
- June 11, 4:54 PM CST
- Where
- Wright County, 6.57 mi SSW of Dows
- Measured
- 64 kt (74 mph) estimated gust
- Property damage
- $45,000
- Reported by
- Broadcast Media
- Coordinates
- 42.570, -93.570
Significant damage to an outbuilding on a farm near Dows. Images found via social media.
Thunderstorm Wind, Wright
- When
- June 11, 5:05 PM CST
- Where
- Wright County, 4.42 mi SSW of Dows
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.590, -93.530
Wind gust measured by an RWIS from the Iowa DOT.
Thunderstorm Wind, Franklin
- When
- June 11, 5:30 PM CST
- Where
- Franklin County, 2.45 mi NE of Hansell
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.790, -93.060
Wind gust measured by a personal weather station.
Thunderstorm Wind, Hardin
- When
- June 11, 5:47 PM CST
- Where
- Hardin County, 2.91 mi NW of Eldora
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.400, -93.140
Observed 60 mile per hour wind gust on an anemometer.
Thunderstorm Wind, Grundy
- When
- June 11, 6:08 PM CST
- Where
- Grundy County, 1.47 mi NNE of Morrison
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.370, -92.670
Wind gust measured by a personal weather station.
Thunderstorm Wind, Black Hawk
- When
- June 11, 6:16 PM CST
- Where
- Black Hawk County, 3.63 mi E of Raymond
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.480, -92.150
Wind gust measured by personal weather station.
Thunderstorm Wind, Black Hawk
- When
- June 11, 6:27 PM CST
- Where
- Black Hawk County, 1.47 mi NNE of Cedar Falls Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.490, -92.470
Wind gust measured by a personal weather station.
Thunderstorm Wind, Black Hawk
- When
- June 11, 6:28 PM CST
- Where
- Black Hawk County, 1.47 mi SSW of Waterloo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.480, -92.360
Tree debris with small and medium sized branches covering the roadways.
Thunderstorm Wind, Black Hawk
- When
- June 11, 6:28 PM CST
- Where
- Black Hawk County, Cedar Falls
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.520, -92.450
Wind gusts around 60 mph reported in Cedar Falls.
Thunderstorm Wind, Black Hawk
- When
- June 11, 6:30 PM CST
- Where
- Black Hawk County, 1.02 mi E of Cedar Falls
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 42.520, -92.430
Multiple photos of large branches down in Cedar Falls area.
Thunderstorm Wind, Tama
- When
- June 11, 6:32 PM CST
- Where
- Tama County, 5.79 mi ESE of Lincoln
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 42.250, -92.570
Wind gust measured by a personal weather station.
Thunderstorm Wind, Black Hawk
- When
- June 11, 6:36 PM CST
- Where
- Black Hawk County, 1.23 mi SE of Cedar Falls
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 42.510, -92.430
Tree down on power lines resulting in power outages around Cedar Falls.
Thunderstorm Wind, Black Hawk
- When
- June 11, 6:37 PM CST
- Where
- Black Hawk County, 1.38 mi S of Waterloo
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Broadcast Media
- Coordinates
- 42.480, -92.350
Damage to homes due to downed tree limbs.
Thunderstorm Wind, Tama
- When
- June 11, 6:45 PM CST
- Where
- Tama County, 4.86 mi N of Dysart
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 42.240, -92.310
Report of 50 mph winds with 63 mph gusts 5 mile north of Dysart.
Thunderstorm Wind, Tama
- When
- June 11, 6:50 PM CST
- Where
- Tama County, 0.86 mi SW of Traer Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.190, -92.460
Report of 60 mph winds with heavy rain in Traer area.
Thunderstorm Wind, Black Hawk
- When
- June 11, 6:52 PM CST
- Where
- Black Hawk County, 1.02 mi E of La Porte City
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 42.320, -92.180
Wind gust report from personal weather station.
Thunderstorm Wind, Black Hawk
- When
- June 11, 6:53 PM CST
- Where
- Black Hawk County, 4.86 mi N of Jubilee
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Broadcast Media
- Coordinates
- 42.450, -92.110
Semi blown over on Highway 20 east of Waterloo, southwest of Jesup.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, June 11 to 12, 202513 deaths · $23 million · EF0 · 26 events
- Strong Wind in Utah, June 11, 20251 death · 1 injured · 1 event
- Hail and Damaging Winds in Iowa, June 11, 20251 in hail · 22 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, June 11 to 15, 202552 kt wind · 12 events
- Hail and Damaging Winds in Wyoming, June 11, 2025$1,000 · 1 in hail · 10 events
- Damaging Winds in Iowa, June 11, 202565 kt wind · 9 events
- Hail and Damaging Winds in Idaho, June 11, 2025$7,000 · 1.25 in hail · 8 events
- Flash Flood and Damaging Winds in North Carolina, June 11, 2025$12,000 · 50 kt wind · 3 events
- Flash Flooding and Damaging Winds in Louisiana, June 11, 202552 kt wind · 5 events
- Flash Flooding in Texas, June 11, 20253 events
- Damaging Winds in South Carolina, June 11, 202550 kt wind · 3 events
- Flooding and Hail in Florida, June 11, 20251 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269861, 1269862, 1269852, 1277546, 1269853, 1277547, 1269864, 1269895, 1269908, 1269855, 1269914, 1269915, 1277554, 1277555, 1277589, 1277567, 1277568, 1277569, 1277572, 1277575, 1277576, 1277577, 1277578, 1277579, 1277580, 1277582, 1277583, 1277584, 1277585, 1277586, 1277587, 1277588.